Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Suggest treatment for diarrhea when on Zoloft

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3051 Questions
Question
I have been on Zoloft 75mg daily for 2 months after an acute suicide attempt triggered by anxiety and insomnia-I was working 4 high stress jobs and after breakdown- I only work one job 2 days a week and am off 5 days a week---I feel like my happy old self-life looks great-but as of 48 hours I have been having watery diarrhea- I researched and found that elevated serotonin levels in the gut produce diarrhea----so my question is should I stop the Zoloft (75mg/day) cold XXXXXXX since the reason for my breakdown and anxiety no longer exist?
Posted Wed, 5 Feb 2014 in Mental Health
 
 
Answered by Dr. Luchuo Engelbert Bain 53 minutes later
Brief Answer: careful review by doctor, Detailed Answer: Hi and thanks for the query, It is important that the triggers of your symptoms were already carefully identified. Dealing with them carefully, as you have already started, is the main component of the management. Diarrhea is a common side effect seen with Zoloft. However, it might be very important to appreciate the intensity, for Zoloft usually causes only mild diarrhea. It is imperative to be sure that the diarrhea started only when you started taking Zoloft. Other causes of diarrhea like infections and other drugs must be carefully considered too. In case you started experiencing this with Zoloft, most of the time, the side effects decrease in intensity, as the individual becomes acquainted with the drug. IN case the diarrhea is really worrisome however, some thing might have to be done fast. It might be important to consider dosage of the Zoloft. Generally, to avoid side effects, it is usually started at a dosage of 25 to 50 mg once daily, and the dose is gradually increase at weekly intervals. One possible solution in your case could be reducing the dosage, say to 25 or 50 mg daily, and increasing the dosage gradually say after every two weeks. This allows you to adapt to the drug gradually and experience less side effects. I honestly think as a Selective Serotonine Reuptake Indicator, it is actually well suited for your case. I must emphasize that drugs that act on the nervous system as such must be manipulated with a lot of tact. There might be withdrawal manifestations, at times severe, when stopped abruptly. Your doctor usually takes into consideration a lot of parameters related to your medical, family and social realities before prescribing the drug. His opinion when it comes to altering the dosage of the drug, or at times topping it is usually advisable. Thanks and kind regards as I wish you the best of health. The opinion of a psychiatrist and a clinical psychologist with time could give better insights and how to cope better with this condition. Please, do feel free asking any further questions in case you got any specific concerns. I would be glad to make my humble contributions. Dr Bain
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for diarrhea when on Zoloft 38 minutes later
Thank you!
 
 
Answered by Dr. Luchuo Engelbert Bain 1 minute later
Brief Answer: Thank you too Detailed Answer: Thank you as I wish you the best of health. Dr Bain
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor